Geometriae Dedicata

, Volume 103, Issue 1, pp 89–101

On Asymptotic Dimension of Groups Acting on Trees

  • G. Bell
  • A. Dranishnikov


We prove the following.

THEOREM. Let π be the fundamental group of a finite graph of groups with finitely generated vertex groupsGv having asdim Gvnfor all vertices v. Then asdim π≤n+1.

This gives the best possible estimate for the asymptotic dimension of an HNN extension and the amalgamated product.

amalgamated free product asymptotic dimension graph of groups HNN extension 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BD]
    Bell, G. and Dranishnikov, A.: On asymptotic dimension of groups, Algebraic Geom. Topology 1 (2001), 57–71.Google Scholar
  2. [Dr]
    Dranishnikov, A.: Asymptotic topology, Russian Math. Surveys 55(6) (2000), 71–116.Google Scholar
  3. [DJ]
    Dranishnikov, A. and Januszkiewicz, T.: Every Coxeter group acts amenably on a compact space, Topology Proc. 24 (1999), 135–141.Google Scholar
  4. [Gr]
    Gromov, M.: Asymptotic invariants of infinite groups, Geometric Group Theory, Cambridge University Press, 1993, vol 2.Google Scholar
  5. [Ro]
    Roe, J.: Coarse cohomology and index theory for complete Riemannian manifolds, Mem. Amer. Math. Soc. 497, 1993.Google Scholar
  6. [S]
    Serre, J.-P.: Trees, Springer-Verlag, Berlin, 1980.Google Scholar
  7. [Yu]
    Yu, G.: The Novikov conjecture for groups with finite asymptotic dimension, Ann. of Math. 147(2) (1998), 325–355.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • G. Bell
    • 1
  • A. Dranishnikov
    • 2
  1. 1.Department of MathematicsUniversity of LouisvilleLouisvilleU.S.A
  2. 2.Department of MathematicsUniversity of FloridaGainesvilleU.S.A

Personalised recommendations